Our bodies are a complex system of interconnected organs. The eyes have some of the smallest blood vessels in your body, and often are the ‘window’ to showing early changes in general health conditions such as high blood pressure and diabetes, and changes that may occur due to medications. Below is a list of a few eye conditions related to medication side effects. Your GP or health specialist will discuss these with you, and at GJO we thoroughly examine your eye health utilising the latest in technology to monitor for changes.
1. Anti-anxiety/antidepressants/antipsychotics (eg SSRIs, Endep)
There are multiple different classes of anti-anxiety medication which may affect vision and eye health. One of the most commonly prescribed classes of antidepressants are the selective serotonin reuptake inhibitors (SSRIs). Side effects of this medication include dry eyes and changes in our near focussing system, affecting our clarity and/or comfort with reading, computer work and focus changes at different distances (1,2). Longterm, it has been suggested that there can be changes affecting the blood flow to the nerve that connects the eye to the brain. (3) Studies indicate a greater risk of glaucoma (a condition affecting your side vision) with SSRI medications, particularly in individuals on stronger medication doses or longer duration. (4)
2. Blood Pressure medications
High or low blood pressure can affect the eye health. When taking blood pressure medications, there are some that have been linked with glaucoma (particularly diuretics and calcium channel blockers). Our optometrist check for glaucoma through the use of our OCT (ocular coherence tomography) eye scans, measurement of your eye pressure and more. (5)
3. Amiodarone (heart medications)
This medication often prescribed for an irregular heart beat can cause multiple eye changes including a whorl-like pattern on the cornea (clear dome at the front of the eye) and it has also been linked with risk of lack of blood flow to the optic nerve. (6)
4. Hydroxychloroquine (Plaquenil)
This medication is often prescribed for rheumatic disease and was long term prescribed as an antimalaria medication. Research shows that even in low doses it can be toxic to the retina (the thin, sensory layer at the back of the eye). It is important that anyone on this medication has their eye health checked regularly to assess for any changes, particularly at the macula which is used for central vision.
5. Accutane/Roaccutane (Acne Medication)
Often prescribed in adolescence and early adult hood, this medication has been shown to cause a variety of eye health side effects at the front and back of the eye. (8) Fortunately, most of these side-effects are temporary. (8) There are few reports of decreased dark adaptation problems, cataract development in young adults and persistent dry eye for over 2 years after discontinuing the medication. (8)
6. Erectile Dysfunction Medications
Sildenfail citrate (Viagra) is a medication that causes a change in blood flow away from the heart. (9) Potential side effects include lack of blood flow to the eye, changes in eye pressure and risk of glaucoma (affecting side vision) and risk of “blue vision” as the medications affects neurotransmission with the retina, the sensory layer at the back of the eye. (9) A dilated eye examination with OCT scans and retinal photography is important in assessing for these medication-related changes to the retina.
Herbal supplements are quite common, and side effects vary depending on the supplement. Gingko biloba, Fish oil and flaxseed oil are natural blood thinners, and thus may interact with other conditions and cause longer bleeding times to the eyes and body. (10) Canthazanthin is an oral supplement that acts as a tanning agent and causes crystals to deposit in the retina which can affect vision. (11)
Ensure you discuss any medications or health conditions with your optometrist. Due for an eye check? Call us on (07) 3210 1822 to arrange your appointment!